MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY SO; PROSTH, HIP, SEMI-CONS, UNCEM, METAL/POLY, NON-PORO, CALICUM-PHOSPH

SMITH & NEPHEW, INC. EMP 13 STEM PRIMARY SO; PROSTH, HIP, SEMI-CONS, UNCEM, METAL/POLY, NON-PORO, CALICUM-PHOSPH
Model Number 71291301
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/15/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to an emperion stem failure.The surgeon applied a bending force as would be present with weightbearing and felt that he could see a small amount of gapping and opening at the lateral aspect of the stem consistent with a fatigue failure.
 
Additional Manufacturer Narrative
The device, used in treatment was not returned for evaluation, reporting event could not be confirmed.A clinical evaluation was conducted and confirms the root cause of the reported stem cracking cannot be concluded with the provided information.The stem was not returned for our examination.What was reported as a stem failure as a root cause of the revision cannot be concluded as the report of possible stem cracking was recognized at the conclusion of the procedure.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the risk management file and instructions for use document for this failure mode was conducted.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, infection and/or patient condition.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.
 
Additional Manufacturer Narrative
The device, used in treatment was not returned for evaluation, reporting event could not be confirmed.A clinical evaluation indicated that the root cause of the reported stem cracking cannot be concluded with the provided information.The stem was not returned for our examination.What was reported as a stem failure as a root cause of the revision cannot be concluded as the report of possible stem cracking was recognized at the conclusion of the procedure.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the device history records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the risk management file and instructions for use document for this failure mode was conducted.Factors and/or some potential probable causes that could contribute to the reported event have been identified as overuse or excessive pressure on the joint, injury, infection and/or patient condition.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.

Brand Name
EMP 13 STEM PRIMARY SO
Common Device Name
PROSTH, HIP, SEMI-CONS, UNCEM, METAL/POLY, NON-PORO, CALICUM-PHOSPH
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9633877
Report Number1020279-2020-00393
Device Sequence Number14314020
Product Code MEH
UDI-Device Identifier03596010561480
UDI-Public03596010561480
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K042127
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/07/2020
Device Model Number71291301
Device Catalogue Number71291301
Device Lot Number10GM02865
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/17/2020
Supplement Date Received by Manufacturer04/21/2020
11/10/2020
08/25/2021
Initial Report FDA Received Date01/27/2020
Supplement Report FDA Received Date04/24/2020
11/12/2020
08/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;